Sudden crash and I think it’s MCAS. Question

Bergkamp

Senior Member
Messages
134
Likes
213
So I’ve had ME/CFS and POTS for about 5 years. I spent 2,5 years in bed, was very severe but for the past 2 years I’ve substantially improved to about 50-60% activity level. I was really enjoying my life with the small things I was able to do, even though I’m still mostly housebound, and just a few days ago I’ve crashed very hard without a clear reason (such as overexertion), and I’m pretty worried that I’m going back all the way to where I was.

The reason why I think it could be MCAS is the following. I’ve had quite bad skin issues, like rashes and eczema, since getting ME/CFS so my doctor suggested to take Nalcrom, which is cromoglicic acid. I had taken it a few times before but it never did anything so we opted for a pretty high dose (4x 200mg per day). I took it for a month or so, during which my skin symptoms mostly went away. On 5 January me and my doctor decided that I quit with Nalcrom to see if the skin issues come back, so that we can see if it was working.

I quit on 5 January and the skin issues came back, albeit mildly. However, about a week later I also started to become more lightheaded, orthostatic intolerance getting worse, etc. Since a few days ago I completely crashed, my entire nervous system is out of whack, I am very lightheaded, on the verge of fainting all the time, super dizzy, etc. It feels like I have very low BP but our BP taker is broken so haven’t been able to measure it. Also I have other MCAS issues like trouble breathing and a very bad headache.

Now my question is: is the fact that I stopped with the Nalcrom and now experience these symptoms a sign that I’ve had MCAS? To me it does feel like it, but the only weird thing is that before starting to take Nalcrom things were all normal. So my theory would be that I’ve had MCAS for a long time, and it’s a cause of my OI, but over the years my body somehow found a way to regulate it. Then I took the medicine and it took that regulation function over -> then I stopped the medicine and now my body has to deal with it again. Is that a plausible theory?
 

Bergkamp

Senior Member
Messages
134
Likes
213
Yes. Positive response to mast cell meds is a diagnostic.

My doctor put me on 1.6g cromolyn sodium liquid daily.
Thanks for your response. That makes sense.

Okay, that’s double of what I’m taking, it’s good to hear that I can further up the dose to see if I improve more.
 

vision blue

What big eyes...
Messages
1,643
Likes
2,128
hi. I've been responding on your other post. i then clicked on your name to see if could trace your story back to beginning to be of more help., but got sidetracked when i got to this post

ive started thinking that those with mast cell issues (i am among them too) have rebound to meds more strongly than others. rebound from meds has alot of individual differences. maybe it[s part of the dysautonomia- we can't smootly keep an equilibrium so even minor changes gives us wild swings, first one way, then the other, as body oversompenates and just keeps trying to get back on that line in the middle again.

have anything else in the cluster of mcas, dysautonomia, cfs - like hypermobile joint syndrom (I do not, just have eveyrthing else...). ?

ok, when i get more energey will go back to original goal of tracing your story from beginning

one thing to note in connection with the other thread is it looks like even before taking the pills by mistake, you were having these moments of setbacks from other things too. so dont beat yourself up for accidentally taking the pills- sounds like there are other triggers of going into a flare. Youre just not stable yet and have time to find ways to help stabilize.

if you see an allergist about the mast cell possiblity, post to keep us updated- not that their word is gold or anything.
 

Jyoti

Moderator
Messages
3,229
Likes
9,062
Then I took the medicine and it took that regulation function over -> then I stopped the medicine and now my body has to deal with it again. Is that a plausible theory?
FWIW--and I know time has passed and you have other challenges now---I had a slightly elevated serum tryptase test In January and my doctor put me on fexofentadine and famotidine as a diagnostic. My autonomic nervous system was noticeably happier---POTS and other dysautonomias calmed down--basically confirming MCAS.
Positive response to mast cell meds is a diagnostic.
I could't quite believe it so I stopped both for a couple of days and had a huge crash as a result. Much worse than I was before I trialed these drugs.

I found this a little hard to believe too @Bergkamp, since I was sicker AFTER stopping the meds than I was before I started them. But your experience with cromolyn sounds very familiar to me.
 
Last edited:

hapl808

Senior Member
Messages
1,120
Likes
2,815
I tried famotidine, cromolyn, and cetirizine. Even though I have a lot of environmental and mold-like sensitivities, I didn't have much positive reaction to those (and some negative side effects), so I guess I personally don't have classic MCAS. I might try Xyzal as well, since histamine still seems to play some role in my symptoms. Benadryl helps a bit, but I don't take it because of long term effects and I get a rebound of symptoms the following day.
 

Bergkamp

Senior Member
Messages
134
Likes
213
FWIW--and I know time has passed and you have other challenges now---I had a slightly elevated serum tryptase test In January and my doctor put me on fexofentadine and famotidine as a diagnostic. My autonomic nervous system was noticeably happier---POTS and other dysautonomias calmed down--basically confirming MCAS.

I could't quite believe it so I stopped both for a couple of days and had a huge crash as a result. Much worse than I was before I trialed these drugs.

I found this a little hard to believe too @Bergkamp, since I was sicker AFTER stopping the meds than I was before I started them. But your experience with cromolyn sounds very familiar to me.
Sorry for the late reply but this is very interesting to read. I had the same experience with trying quercetin for MCAS - a small positive effect when I started, huge negative effect when I stopped. Now I’m ‘hooked’ on it. Sorry to hear you have the same issue. Makes me never want to try another MCAS med again